Virginia, 2019Damaging Wind in Virginia, September 13, 2019
September 13, 2019 · NWS MRX · 1 event in 1 county or zone
An isolated severe thunderstorm produced tree damage over the western parts of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced tree damage over the western parts of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 13, 2:24 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 13, 2:24 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
324 PM EDT Fri Sep 13 2019
.SHORT TERM...(Tonight and Saturday)...
Isolated to scattered showers and storms are ongoing across the
eastern mountains and will continue into the evening hours. A few
showers and storms are also still possible across valley locations
during this time. Any areas that receive precipitation will likely
see fog overnight. A few showers and a storm or two could possibly
develop overnight as well, but only a slight chance. The ridge
continues to flatten overnight and the flow becomes more zonal,
albeit weak, as a weak upper trough continues to advance toward the
forecast area. Overnight lows will be mild with values in the
upper 60s to near 70.
Models in pretty good agreement on the timing of the frontal passage
tomorrow. The front moves in early/mid afternoon and clears the area
just after the short term period. This front will provide the area
with the best coverage of POPs that we have seen in the past two
weeks and through the rest of the period. Having said that, coverage
doesn't look too great with most areas only under a chance POP,
except for some of the higher terrain where likely POPs are in
place. There will be plenty of CAPE available for thunderstorms but
the flow is so weak that only short-lived pop-up type storms are
expected.
High temperatures will be cooler tomorrow with the lowered heights
and increased cloud cover with highs in the upper 80s to near 90.
.LONG TERM...(Saturday night through Friday)...
Saturday night a weakening front will have moved through the
northern part of the forecast area from the north with widely
scattered showers and storms expected ahead of it early across the
lower elevations and scattered convection over the eastern
mountains. High pressure at the surface will move in behind this
boundary beginning Sunday night from the north and overspread the
remainder of the region Sunday. Higher moisture across eastern
sections Sunday and more instability will allow for mainly isolated
showers and storms extreme eastern sections during the day Sunday
before rapidly decreasing by evening. As upper ridge will be
weakened from Today temperatures will be a few degrees cooler Sunday
in the mid to upper 80s northeast and lower 90s central and
southeast. From Sunday night through Tuesday upper level ridging
strengthens from the west keeping tropical system off the southeast
coast and continuing a dry hot pattern over the eastern Tennessee
Valley and southern Appalachians. A slight chance for showers and
storms possible northeast Tennessee mountains late Tuesday. Lows at
night will be in the 60s to near 70. Highs will creep back up into
the upper 80s northeast to lower to mid 90s possibly higher.
Wednesday an increase in moisture over the eastern part of the area
will raise rain chances to slight chance to chance. Thursday it will
be mainly the southeast third that has a few storms and Friday still
mainly dry as high pressure still in place. Highs may drop a degree
or too as ridge is not as strong over the eastern states the last 2
days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 90 70 92 / 20 40 20 10
Knoxville McGhee Tyson Airport, TN 69 89 67 90 / 20 40 20 10
Oak Ridge, TN 70 88 67 91 / 20 40 20 10
Tri Cities Airport, TN 67 85 63 87 / 30 50 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
SR/TD
Hazardous weather outlook, Sep 13, 2:18 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Fri Sep 13 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
318 PM EDT Fri Sep 13 2019 /218 PM CDT Fri Sep 13 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 13, 1:36 PM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
236 PM EDT Fri Sep 13 2019
TNZ041-043-131900-
Cocke Smoky Mountains TN-Southeast Greene TN-
236 PM EDT Fri Sep 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE COUNTY UNTIL
300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs, or 14 miles east of Newport, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Cocke
County.
LAT...LON 3587 8304 3594 8302 3600 8297 3599 8283
3594 8284 3595 8288 3594 8290 3593 8291
3593 8292 3589 8290 3588 8291 3588 8290
3587 8292 3585 8292
TIME...MOT...LOC 1835Z 270DEG 5KT 3593 8293
SRSpecial weather statement, Sep 13, 3:44 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
444 PM EDT Fri Sep 13 2019
VAZ006-008-132130-
Washington VA-Russell VA-
444 PM EDT Fri Sep 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Raven, or 9 miles southwest of Richlands,
drifting east at 5 to 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Cleveland Va, Glade Spring, Honaker, Dye and Rosedale.
LAT...LON 3711 8189 3704 8182 3696 8178 3693 8184
3677 8169 3696 8233 3697 8233 3700 8229
3699 8225 3704 8217 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 2043Z 281DEG 7KT 3697 8189Special weather statement, Sep 13, 4:31 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
531 PM EDT Fri Sep 13 2019
VAZ006-008-132215-
Washington VA-Russell VA-
531 PM EDT Fri Sep 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND CENTRAL WASHINGTON
COUNTIES UNTIL 615 PM EDT...
At 530 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Lebanon, moving southeast at 5 to 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Dye, Castlewood, Holston,
Hansonville and Rosedale.
LAT...LON 3711 8189 3703 8181 3696 8178 3695 8182
3693 8184 3685 8176 3669 8228 3686 8235
3691 8230 3697 8233 3700 8229 3699 8225
3704 8217 3705 8204 3707 8202 3712 8201
3713 8193 3714 8190
TIME...MOT...LOC 2130Z 312DEG 10KT 3691 8218Local storm report, Sep 13, 5:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 SSW CLEVELAND 36.90N 82.17W
09/13/2019 RUSSELL VA 911 CALL CENTER
NUMEROUS TREES WERE DOWNED ACROSS THE
WESTERN END OF THE COUNTY.
&&Thunderstorm Wind, Russell
- When
- September 13, 6:10 PM EST
- Where
- Russell County, 3 mi SSW of Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.910, -82.191
Numerous trees were downed across the western end of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 13 to 14, 20193 deaths · 2 events
- Damaging Winds in Ohio, September 13, 2019$179,000 · 70 kt wind · 26 events
- Damaging Winds in Pennsylvania, September 13, 2019$30,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 13, 20191.75 in hail · 20 events
- Hail and Damaging Winds in South Carolina, September 13, 2019$40 · 1 in hail · 15 events
- Flash Flooding and Heavy Rain in Hawaii, September 13 to 16, 20199 events
- Excessive Heat and Wildfire in California, September 13 to 17, 20195 events
- Damaging Winds in Ohio, September 13, 201960 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20195 events
- Damaging Winds in New York, September 13 to 14, 2019$5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 13, 2019$500 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Lake St. Clair, September 13, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858067.